Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Mar 10, 2010, 4:30 AM CST for Shelby County, Alabama. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 10, 2010, 4:30 AM CST (10:30 UTC)
- Expired
- Mar 10, 2010, 6:30 AM CST
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 4:50 AM CST | HEAVY RAIN 2.5 | Alabaster, AL | HEAVY RAIN CAUSED PONDING OF WATER ACROSS HIGHWAY 17 JUST SOUTH OF COUNTY ROAD 44. |
| Mar 10, 4:50 AM CST | HEAVY RAIN 2.5 | Helena, AL | HEAVY RAIN CAUSED MINOR FLOODING ACROSS HIGHWAY 261 NEAR THE CONCRETE COMPANIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
280
WGUS54 KBMX 101030
FFWBMX
ALC117-101230-
/O.NEW.KBMX.FF.W.0003.100310T1030Z-100310T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 AM CST WED MAR 10 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SHELBY COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...PELHAM...MONTEVALLO...HELENA...
CHELSEA...ALABASTER...
* UNTIL 630 AM CST
* AT 428 AM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING THUNDERSTORMS OVER THE WARNED AREA. SEVERAL ADDITIONAL
THUNDERSTORMS WILL MOVE ACROSS THE WARNED AREA IN THE NEXT FEW
HOURS. THE PELHAM POLICE DEPARTMENT REPORTS THAT SOME CREEKS ARE
GOING OUT OF THEIR BANKS. ANOTHER 1 TO 2 INCHES OR RAIN IS
POSSIBLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTOVER...
VINCENT...VERIZON MUSIC CENTER AT OAK MOUNTAIN...VANDIVER...OAK
MOUNTAIN STATE PARK...MOUNT LAUREL...MEADOWBROOK...INDIAN SPRINGS
VILLAGE...HIGHLAND LAKES...HARPERSVILLE AND FOWLER LAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3335 8636 3332 8637 3309 8685 3324 8697
3353 8650
$$
751 follow-up statement
184
WGUS74 KBMX 101141
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 AM CST WED MAR 10 2010
ALC117-101230-
/O.CON.KBMX.FF.W.0003.000000T0000Z-100310T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY AL-
541 AM CST WED MAR 10 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CST FOR
SHELBY COUNTY...
AT 540 AM CST...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTOVER...
VINCENT...VERIZON MUSIC CENTER AT OAK MOUNTAIN...VANDIVER...OAK
MOUNTAIN STATE PARK...MOUNT LAUREL...MEADOWBROOK...INDIAN SPRINGS
VILLAGE...HIGHLAND LAKES...HARPERSVILLE...GREYSTONE...FOWLER LAKE AND
CHELSEA. ISOLATED LOCATIONS MAY RECEIVE ANOTHER INCH IN THE NEXT
HOUR OR SO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3335 8636 3332 8637 3309 8685 3324 8697
3353 8650
$$
75What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 4:11 AM CST, 19 minutes earlier.
Area forecast discussion, Mar 10, 4:11 AM CST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 411 AM CST WED MAR 10 2010 .DISCUSSION...TODAY THROUGH THURSDAY. AS OF THIS WRITING...BAND OF STRONG CONVECTION WAS LOCATED RIGHT ACROSS THE HEART OF THE FORECAST AREA. A STRONG SOUTHERLY LOW LEVEL JET AND MID LEVEL TROUGH AXIS WERE PROVIDING PLENTY OF VERTICAL MOTION AND MOISTURE CONVERGENCE OVER THE AREA. EXPECT THIS AREA TO TRANSITION VERY SLOWLY NORTHWARD AND EASTWARD WITH TIME...BUT TRAINING CELLS WILL OCCUR WELL AFTER SUNRISE....WITH LESSER ORGANIZATION NOTED LATER. SEVERAL LOCATIONS HAVE RECEIVED 1-2 INCHES OF RAIN OVERNIGHT WITH ISOLATED AMOUNTS OVER 3 INCHES OR MORE. NOT ALL AREAS WILL EXPERIENCE THE HEAVY RAIN TODAY... BUT WITH MORE RAIN EXPECTED LATER THIS AFTERNOON AND TONIGHT...WILL ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT TO AVOID ANY CONFUSION TO THE AREAS AND TIMING OF RAIN. A STRONG UPPER LEVEL STRAIGHT JET STREAM IS POSITIONED ALONG THE NORTHERN GULF OF MEXICO. THIS JET WILL PUT CENTRAL ALABAMA UNDER DIFFLUENT FLOW THROUGH THURSDAY. AS THE FIRST UPPER SYSTEM EXITS THE AREA THIS MORNING...ANOTHER MORE POTENT MID LEVEL TROUGH SWINGS ACROSS THE REGION THIS EVENING. SEVERAL THINGS COME INTO PLAY BESIDES THIS TROUGH AND ADD TO THE POTENTIAL FOR STRONG STORMS AND HEAVY RAIN. A SURFACE WARM FRONT WILL INCH TO THE AREA TODAY WITH SURFACE DEW POINTS RISING INTO THE 60S SOUTHWEST AND THE LOW LEVEL JET KICKS BACK UP THIS EVENING. UNSTABLE SURFACE CONDITIONS DEVELOP NEAR AND SOUTH OF THE SURFACE WARM FRONT WITH SOME SUPERCELLULAR STRUCTURE POSSIBLE. THEREFORE...WILL MENTION A CHANCE OF SEVERE THUNDERSTORMS WEST OF A LINE FROM MONTGOMERY TO TUSCALOOSA TO HALEYVILLE. THESE STRONGER STORMS MAY BE ISOLATED EARLY THIS AFTERNOON AND INCREASE IN COVERAGE LATE THIS AFTERNOON AND INTO THIS EVENING. THERE WILL BE A SMALL CHANCE OF DAMAGING WINDS... HAIL...AND ISOLATED TORNADOES. ELSEWHERE...STRONG STORMS ARE POSSIBLE BUT SHOULD GENERALLY REMAIN BELOW SEVERE LIMITS. HEAVY RAIN IS POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT AREA WIDE WHERE ANOTHER 2 INCHES OR MORE WILL BE POSSIBLE IN A SHORT PERIOD OF TIME. .LONG TERM...FRIDAY THROUGH TUESDAY. LARGE PIN-WHEELING UPPER LOW WILL HAVE AN EFFECT ON CENTRAL ALABAMA WEATHER AT LEAST THROUGH THE WEEKEND. GFS/ECMWF HAVE ANOTHER SPOKE ROTATING THROUGH THE FLOW ON FRIDAY AND HAVE ADDED 40-60 POPS. TRUE COLD FRONT PUSHES ACROSS THE AREA FRIDAY WITH A RETURN TO MORE SEASONAL TEMPERATURE READINGS THEREAFTER. WILL HAVE TO MONITOR HOW CLOSE THE UPPER GETS TO NORTHERN ALABAMA AS THERE COULD BE A SMALL CHANCE OF SHOWERS EVEN BEYOND SUNDAY. && .AVIATION...06Z TAF DISCUSSION. WEATHER PATTERN BECOMING SLIGHTLY CLEARER AT ISSUANCE WITH ALL SITES AT IFR CIG-WISE...OR LOOKING TO GO IFR SHORTLY. VIS SHOULD REMAIN MVFR EXCEPT DURING THE SHORT LIVED PERIODS OF HEAVIER RAIN WHEN 2SM COULD BE EXPERIENCED. PATTERN LOOKS TO STAY FAIRLY STAGNANT...WHICH MEANS PRETTY CONSTANT RA WITH SCATTERED TS THROUGH THIS TAF PERIOD. WENT WITH VCTS AT ALL SITES BECAUSE OF THE ON AND OFF NATURE OF TS. 27 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 61 55 68 44 69 / 100 100 60 20 60 ANNISTON 62 55 70 47 71 / 100 100 60 20 60 BIRMINGHAM 64 57 72 48 70 / 100 100 50 20 60 TUSCALOOSA 70 59 75 48 70 / 100 100 30 20 50 CALERA 65 57 73 47 70 / 100 100 40 20 50 AUBURN 65 54 68 49 72 / 90 100 60 20 50 MONTGOMERY 70 59 75 49 74 / 100 100 40 20 50 TROY 69 57 74 48 73 / 90 100 60 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. && 75/75/27
Hazardous weather outlook, Mar 9, 7:22 PM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 722 PM CST TUE MAR 9 2010 ALZ011>015-017>050-110124- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 722 PM CST TUE MAR 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE STORMS ACROSS EAST LOUISIANA AND SOUTHERN MISSISSIPPI MAY APPROACH CENTRAL ALABAMA WEDNESDAY AFTERNOON AND EVENING. THESE STORMS SHOULD SLOWLY WEAKEN AS THEY TRACK EASTWARD BUT COULD BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL AS THEY MOVE ACROSS WESTERN ALABAMA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY AS EARLY AS WEDNESDAY AFTERNOON. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 2:24 AM CST | Areal Flood Advisory | BMX | Bibb, Chilton, Clay, Coosa, Greene, Hale and 5 more | 6 hr |
| Mar 10, 2:28 AM CST | Areal Flood Advisory | BMX | Fayette, Jefferson, Lamar, Pickens, St. Clair, Tuscaloosa and 1 more | 6 hr |
| Mar 10, 4:06 AM CST | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 26 hr |
| Mar 10, 4:51 AM CST | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 3 hr |
| Mar 10, 6:30 AM CST | Flash Flood Warning | BMX | Bibb, Chilton, Coosa, Shelby, Talladega | 4 hr |
| Mar 10, 7:57 AM CST | Areal Flood Advisory | BMX | Chambers, Clay, Coosa, Randolph, Tallapoosa | 3 hr |
| Mar 10, 8:31 AM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 60 hr |
| Mar 10, 8:45 AM CST | River Flood Warning | BMX | Sumter | 5 hr |
| Mar 10, 8:58 AM CST | Areal Flood Warning | BMX | Bibb, Fayette, Greene, Hale, Jefferson, Lamar and 4 more | 4 hr |
| Mar 10, 10:19 AM CST | Areal Flood Warning | BMX | Bibb, Chilton, Coosa, Shelby, Talladega | 3 hr |
| Mar 10, 10:36 AM CST | Areal Flood Advisory | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair and 1 more | 3 hr |
| Mar 10, 12:43 PM CST | Areal Flood Warning | BMX | Fayette, Jefferson, Lamar, Pickens, Tuscaloosa, Walker | 3 hr |
| Mar 10, 1:11 PM CST | Areal Flood Warning | BMX | Bibb, Blount, Calhoun, Cherokee, Chilton, Clay and 8 more | 3 hr |
| Mar 10, 1:37 PM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 36 hr |
| Mar 10, 1:37 PM CST | River Flood Warning | BMX | Dallas, Perry | 5 days |
| Mar 10, 1:40 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Lowndes | 35 min |
| Mar 10, 1:50 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Perry | 25 min |
| Mar 10, 2:13 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 32 min |
| Mar 10, 2:21 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 24 min |
| Mar 10, 2:52 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 23 min |
| Mar 10, 3:14 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 31 min |
| Mar 10, 3:16 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery | 29 min |
| Mar 10, 3:43 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 47 min |
| Mar 10, 3:52 PM CST | Tornado Warning | BMX | Clay, Talladega | 23 min |
| Mar 10, 4:13 PM CST | Areal Flood Warning | BMX | Calhoun, Chambers, Clay, Cleburne, Coosa, Randolph and 3 more | 4 hr |
| Mar 10, 4:31 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 29 min |
| Mar 10, 4:34 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Macon, Tallapoosa | 26 min |
| Mar 10, 4:41 PM CST | Areal Flood Warning | BMX | Shelby | 3 hr |
| Mar 10, 4:59 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 46 min |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.